NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 18, 2014
Reaction to being around isoflorane
When I was 9 yrs old I had tubes put in my ears and during the procedure I went into tachacardia arrest. They said at that time it was a reaction to the anesthetic halothane. I am now 38 yrs old and recently had shoulder surgery. They used a form of anesthetic with "ane" and had no reaction. What are the possibilities of having a reaction to being around isoflorane in a veterinarians clinic?
Halothane and isoflurane are both halogenated volatile anesthetic agents (gases, but liquid at room temperature).
Both halothane and isoflurance can trigger malignant hyperthermia (MH), a rare but potentially fatal reaction to this type of anesthetic agent as well as to a drug called succinylcholine. A "tachycardia arrest" could possibly have been an episode of MH although there would usually have been much more of a story, and, with a favorable outcome (you are alive 29 years later) you would probably have been given the definitive treatment for MH, a drug called dantrolene. So this is unlikely but can't be ruled out based on the minimal amount of information you provide. MH can be diagnosed by muscle biopsy which is quite invasive.
Halothane is not much used in the industralised world today, having been superseded by other agents like isoflurane, desflurane and sevoflurane. Halothane was well known to cause arrhythmias (heart rhythm disturbance) including ventricular tachycardia, when given at high concentrations and in persons with high CO2 concentrations (i.e. breathing under anesthesia without assistance) - as might occur during an ear tube procedure. If you haven't had any heart problems since those days, an underlying heart disorder is unlikely but cannot totally be ruled out.
So the problem is we don't know exactly what your reaction was, and we don't know what caused your reaction. It's unlikely that your anesthetic record from back then is available - but not impossible. It might shed some light. You could also check with family members whether there is any history of MH, which is genetically determined. Check this site for more information about that disorder.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University